One of the two key dangerous side effects at issue in pending and potential TDF lawsuits is loss of bone mineral density. Patients who have been treated with tenofovir DF-based antiretroviral HIV drugs like Truvada, Atripla, Viread, and several other sister drugs, have shown an increased incidence of bone density loss and resulting conditions like osteoporosis, broken bones, and tooth loss.
TDF lawsuits allege that the drugs’ manufacturer, Gilead Sciences, knew or should have known of the negative effect that TDF-based drugs have on bone density and willfully withheld an improved formulation, known as TAF, in order to maximize profits.
Bone density-related side effects of HIV drugs
Individuals infected with HIV are already at risk for bone density loss; somewhere between 40% and 90% of those diagnosed with HIV meet the diagnostic criteria for osteopenia or osteoporosis. Studies demonstrate that those who are treated with TDF drugs experience 1-3% greater bone density loss compared to those treated with other drugs.
Complications from loss of bone density, including osteopenia and osteoporosis, can lead to bone loss and brittleness, which in turn can lead to fractures. It can also lead to loss of height, persistent pain, and tooth loss.
Truvada bone fracture: How TDF-based drugs affect bone density
Bone is a constantly changing tissue containing cells called osteoblasts and osteoclasts. The osteoblasts form bone while the osteoclasts resorb bone. The process relies on complex signaling between these types of cells so that they maintain a balance of activity to sustain bone health.
It is understood that disruptions in the way the osteoblasts or osteoclasts work can lead to bone loss in the form of osteopenia or osteoporosis. This can happen naturally in a number of conditions, including during menopause, from Vitamin D deficiencies, and from genetic disorders that interfere with osteoclast resorption.
Though studies have established a connection between TDF drugs like Truvada and bone injuries, the exact mechanism by which they affect bone density is not completely understood. There are several theories, including that it is related to decreased renal function, which would impact the ability to reabsorb bicarbonate from the urine.
Improving bone density loss after treatment with TDF drugs
An important allegation raised in the HIV drug lawsuits against Gilead Sciences is that Gilead knew that bone loss can be minimized when patients instead use its TAF-based medications.
According to Gilead’s own research, TAF is safer for both patients’ kidneys and bones, and it is no less effective than its more dangerous counterpart. In fact, in 2015, Gilead funded a study that recruited more than 1400 patients from across 168 sites in 19 countries and randomly assigned them to treatment with either tenofovir alafenamide (TAF) or tenofovir disoproxil fumarate (TDF). The results indicated that patients experiencing low bone density improved their bone health – even reducing osteoporosis – when they switched from TDF to TAF.
Seek compensation for TDF drug side effects
Plaintiffs have filed lawsuits against Gilead in order to hold the company responsible for the bone loss and kidney-related injuries they have suffered because of TDF. Given the tens of thousands of Americans who have reported side effects after taking TDF-based drugs, there may be many more filed.
Showard Law Firm is investigating claims of Truvada bone pain and other bone-related side effects of TDF-based HIV drugs. If you or a loved one have suffered loss of bone density problems after taking this or one of its sister drugs, contact Showard Law Firm to determine whether filing an HIV drug lawsuit is the right choice for you.
Additional resources on Truvada and bone density loss:
- NCBI, Tenofovir-associated bone density loss, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2817787/
- CATIE, TreatmentUpdate 211: A study about switching from TDF to TAF, https://www.catie.ca/en/treatmentupdate/treatmentupdate-211/anti-hiv-agents/study-about-switching-tdf-taf